Flows in \(\mathbb {R}^2_+\) without interior fixed points, global attractors and bifurcations

  • Héctor Barge
  • José M. R. Sanjurjo
Original Paper


In this paper, we study continuous flows \(\varphi :\mathbb {R}^2_+\times \mathbb {R}\rightarrow \mathbb {R}^2_+\) without interior fixed points. We focus on dissipative flows and find some necessary and sufficient conditions for the global attractor to be contained in the boundary. In addition, we study a bifurcation which takes place in the boundary of the non-negative orthant of the n-dimensional Euclidean space.


Fixed point Dissipative flow Global attractor Index Bifurcation 

Mathematics Subject Classification

34D23 54H20 37G35 37C25 34D10 37C70 37B30 



The authors would like to express their gratitude to the referees for their useful suggestions which have helped to improve the manuscript.


  1. 1.
    Barge, H.: Regular blocks and Conley index of isolated invariant continua in surfaces. Nonlinear Anal. 146, 100–119 (2016)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bhatia, N.P., Szegö, G.P.: Stability Theory of Dynamical Systems. Classics in Mathematics. Springer, New York (2002)MATHGoogle Scholar
  3. 3.
    Borsuk, K.: Theory of Shape, Monografie Matematyczne, vol. 59. Polish Scientific Publishers, Warsaw (1975)Google Scholar
  4. 4.
    Brown, M.: Locally flat imbeddings of topological manifolds. Ann. Math. (2) 75, 331–341 (1962)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Brown, M.: Homeomorphisms of two-dimensional manifolds. Houst. J. Math. 11, 455–469 (1995)MathSciNetMATHGoogle Scholar
  6. 6.
    Butler, G., Waltman, P.: Persistence in dynamical systems. J. Differ. Equ. 63, 255–263 (1986)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Campos, J., Ortega, R., Tineo, A.: Homeomorphisms of the disk with trivial dynamics and extinction of competitive systems. J. Differ. Equ. 138, 157–170 (1997)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Conley, C.: Isolated Invariant Sets and the Morse Index. CBMS Regional Conference Series in Mathematics, vol. 38. American Mathematical Society, Providence (1978)MATHGoogle Scholar
  9. 9.
    Conley, C., Easton, R.W.: Isolated invariant sets and isolating blocks. Trans. Am. Math. Soc. 158, 35–61 (1971)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Conley, C., Zehnder, E.: Morse-type index theory for flows and periodic solutions for Hamiltonian equations. Commun. Pure Appl. Math. 37, 207–253 (1984)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Dydak, J., Segal, J.: Shape Theory. An Introduction. Lecture Notes in Mathematics, vol. 688. Springer, New York (1978)MATHGoogle Scholar
  12. 12.
    Easton, R.W.: Isolating blocks and symbolic dynamics. J. Differ. Equ. 17, 96–118 (1975)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Garay, B.M.: Uniform persistence and chain recurrence. J. Math. Anal. Appl. 139, 372–381 (1989)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Giraldo, A., Morón, M.A., Ruiz del Portal, F.R., Sanjurjo, J.M.R.: Some duality properties of non-saddle sets. Topology Appl. 113(1–3), 51–59 (2001)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Giraldo, A., Morón, M.A., Ruiz del Portal, F.R., Sanjurjo, J.M.R.: Shape of global attractors in topological spaces. Nonlinear Anal. 60(5), 837–847 (2005)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Giraldo, A., Laguna, V.F., Sanjurjo, J.M.R.: Uniform persistence and Hopf bifurcations in $\mathbb{R}^n_+$. J. Differ. Equ. 256(8), 2949–2964 (2014)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Guillou, L.: Théorème de translation plane de Brouwer et généralisations du théorème de Poincaré-Birkhoff. Topology 33, 331–351 (1994)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Gutiérrez, C.: Smoothing continuous flows on two-manifolds and recurrences. Ergod. Theory Dyn. Syst. 6, 17–44 (1986)MathSciNetMATHGoogle Scholar
  19. 19.
    Hale, J.K.: Stability and gradient dynamical systems. Rev. Mat. Complut. 17(1), 7–57 (2004)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Hatcher, A.: Algebraic Topology. Cambridge University Press, Cambridge (2002)MATHGoogle Scholar
  21. 21.
    Hirsch, M.W., Smale, S., Devaney, R.L.: Differential Equations, Dynamical Systems, and an Introduction to Chaos, 3rd edn. Elsevier/Academic Press, Amsterdam (2013)MATHGoogle Scholar
  22. 22.
    Hofbauer, J.: A unified approach to persistence. Acta Appl. Math. 14, 11–22 (1989)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Hofbauer, J., Sigmund, K.: Evolutionary Games and Population Dynamics. Cambridge University Press, Cambridge (1998)CrossRefMATHGoogle Scholar
  24. 24.
    Hurewicz, W., Wallman, H.: Dimension Theory. Princeton Mathematical Series, vol. 4. Princeton University Press, Princeston (1941)MATHGoogle Scholar
  25. 25.
    Kapitanski, L., Rodnianski, I.: Shape and Morse theory of attractors. Commun. Pure Appl. Math. 53, 218–242 (2000)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Levinson, N.: Transformation theory of non-linear differential equations of the second order. Ann. Math. 45(2), 723–737 (1944)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Mardešić, S., Segal, J.: Shape Theory. The Inverse System Approach. North-Holland Mathematical Library, vol. 26. North-Holland, Amsterdam (1982)MATHGoogle Scholar
  28. 28.
    Palis, J., de Melo, W.: Geometric Theory of Dynamical Systems. An Introduction. Springer, New York (1982)CrossRefMATHGoogle Scholar
  29. 29.
    Pilyugin, S.Y.: Introduction to Structurably Stable Systems of Differential Equations. Birkhaüser, Basel (1992)CrossRefGoogle Scholar
  30. 30.
    Pliss, V.A.: Nonlocal Problems of the Theory of Oscillations. Academic Press, New York (1966)MATHGoogle Scholar
  31. 31.
    Robinson, J.C.: Infinite-Dimensional Dynamical Systems. An Introduction to Dissipative Parabolic PDEs and the Theory of Global Attractors. Cambridge Texts in Applied Mathematics. Cambridge University Press, Cambridge (2001)MATHGoogle Scholar
  32. 32.
    Salamon, D.: Connected simple systems and the Conley index of isolated invariant sets. Trans. Am. Math. Soc. 291, 1–41 (1985)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Sánchez-Gabites, J.J.: Dynamical systems and shapes. Rev. R. Acad. Cien. Ser. A. Mat. 102(1), 127–159 (2008)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Sanjurjo, J.M.R.: Multihomotopy, Čech spaces of loops and shape groups. Proc. Lond. Math. Soc. 69, 330–344 (1994)CrossRefMATHGoogle Scholar
  35. 35.
    Sanjurjo, J.M.R.: On the structure of uniform attractors. J. Math. Anal. Appl. 192, 519–528 (1995)MathSciNetCrossRefMATHGoogle Scholar
  36. 36.
    Sanjurjo, J.M.R.: On the fine structure of the global attractor of a uniformly persistent flow. J. Differ. Equ. 252, 4886–4897 (2012)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Spanier, E.: Algebraic Topology. McGraw-Hill, New York (1966)MATHGoogle Scholar
  38. 38.
    Wójcik, K.: On the Conley index in the invariant manifolds. Nonlinear Anal. 74(17), 6342–6347 (2011)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Italia S.r.l. 2017

Authors and Affiliations

  1. 1.Escuela Técnica Superior de Ingenieros InformáticosUniversidad Politécnica de MadridMadridSpain
  2. 2.Facultad de C.C. MatemáticasUniversidad Complutense de MadridMadridSpain

Personalised recommendations